Illinois, 2014Damaging Winds in Illinois, September 5, 2014
September 5, 2014 · NWS ILX · 11 events in 6 counties and zones
A cold front triggered strong to severe thunderstorms across parts of central Illinois during the late afternoon and evening of September 5th. Many of the storms produced strong winds of 60 to 70 mph in a corridor from Scott and Cass County northeastward to Logan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $192,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front triggered strong to severe thunderstorms across parts of central Illinois during the late afternoon and evening of September 5th. Many of the storms produced strong winds of 60 to 70 mph in a corridor from Scott and Cass County northeastward to Logan County. Numerous trees, tree branches, and power lines were blown down in this area, with some of the most significant wind damage occurring in the town of Virginia in Cass County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 5, 2:00 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 5, 2:00 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT Fri Sep 5 2014
.SHORT TERM...(Tonight)
ISSUED AT 259 PM CDT FRI SEP 5 2014
Cold front moving into the Illinois River Valley this afternoon with
plenty of warm and moist air ahead of it. CAPEs ahead of the
boundary are in excess of 4000 J/kg, but shear is minimal and the cu
field has not yet responded to a lot of the heat of the day. Most
of the activity associated with the boundary is actually well behind
it, co-located with the best shear, but little in the way of CAPE.
The activity that initiated along boundary just to the north is
actually far more diurnally supported as it races out ahead of it.
Convection will have plenty of PW to work with in the column should
any storms develop, resulting in high precip and a threat for some
precip loading/small microbursts and associated damaging winds. So
far, remaining in the Slight Risk, but just outside a watch.
Updating the pops to increase invof the boundary through sunset,
then spreading out a bit more after sundown as the boundary moves
through the region overnight. Temperatures starting to drop at GBG,
so the temp curve tonight will vary a bit from diurnal and the lows
will vary somewhat nw of the Illinois River Valley should any clear
pockets develop. But llvl moisture hanging around quite a bit with
the precip behind the front should prevent too much of a drop.
&&
.LONG TERM...(Saturday through Friday)
ISSUED AT 259 PM CDT FRI SEP 5 2014
The cold front will be clear of the forecast area by Saturday
morning. This should take most of the precipitation risk with it.
However, have maintained some morning showers south of I-70, as much
of the precipitation with this front will be on the cool side of the
front with the better upper forcing. Aside from the slight morning
risk of rainfall in our southeast counties, the balance of the
weekend into early next week will offer quiet and cooler than normal
weather as Canadian high pressure builds into the area.
From Tuesday through the end of the period the relatively zonal flow
across the lower 48 will trend increasingly cyclonic as troffing
develops. Model agreement of the disturbances in this developing
trof is not that great as far as specifics. However, there is
general agreement that Tuesday-Thursday will feature periodic
showers/storms and remain cooler than normal. It also appears that a
much cooler area of high pressure will help dry things out by
Friday, with high temperatures by then possibly not making it out of
the 60s for at least a day or two.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 1250 PM CDT FRI SEP 5 2014
Only some small timing adjustments to the timing of the frontal
boundary this afternoon as the cold front develops some showers
and thunderstorms along the boundary. Some minor adjustments will
likely be necessary as the front is slow to develop showers,
though there is more than enough moisture in the boundary layer.
Chance that the storms will initialize somewhere between the
Illinois River Valley and a line btwn BMI and SPI... so PIA may
end up behind the best chances for TS. That being said, showers
well to the west still getting enough convection to have some
thunder, so it will remain a VCTS mention for now. Time Heights
keeping llvl moisture in place through the overnight and not
clearing quickly, so low cigs...dropping to MVFR in the north for
now...but may need to expand that to the southern terminals should
enough rainfall accumulate.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HJS
LONG TERM...BAK
AVIATION...HJS
Hazardous weather outlook, Sep 5, 10:22 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1122 AM CDT FRI SEP 5 2014
ILZ027>031-036-037-040-041-047-061630-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1122 AM CDT FRI SEP 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL SLOWLY MAKE ITS WAY ACROSS CENTRAL ILLINOIS THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONTAL
BOUNDARY WITH A FEW STORMS CAPABLE OF PRODUCING GUSTY WINDS...HEAVY
RAINFALL AND FREQUENT LIGHTNING INTO EARLY THIS EVENING. AT THIS
TIME...IT APPEARS THE THREAT FOR ORGANIZED SEVERE STORMS WILL BE
TO THE EAST AND SOUTH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AFTER A MUCH COOLER AND DRIER AIR MASS INVADES THE AREA THIS
WEEKEND...IT APPEARS A RATHER ACTIVE WEATHER PERIOD WILL BE SETTING
UP AGAIN ACROSS CENTRAL ILLINOIS NEXT WEEK WITH THE NEXT CHANCE FOR
THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY
REPORTS OF FLOODING OR STRONG WINDS WOULD BE APPRECIATED FROM OUR
SPOTTERS.
ILZ038-042>046-048>057-061>063-066>068-071>073-061630-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
1122 AM CDT FRI SEP 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL SLOWLY MAKE ITS WAY ACROSS CENTRAL ILLINOIS THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONTAL
BOUNDARY WITH STORMS CAPABLE OF PRODUCING GUSTY WINDS...HEAVY
RAINFALL AND FREQUENT LIGHTNING INTO EARLY THIS EVENING. THERE
WILL BE A SLIGHT CHANCE FOR SEVERE WEATHER WITH THE STORMS THIS
EVENING. THE MAIN THREAT FOR THESE STORMS WILL BE DAMAGING
WINDS...AND POSSIBLY LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AFTER A MUCH COOLER AND DRIER AIR MASS INVADES THE AREA THIS
WEEKEND...IT APPEARS A RATHER ACTIVE WEATHER PERIOD WILL BE SETTING
UP AGAIN ACROSS CENTRAL ILLINOIS NEXT WEEK WITH THE NEXT CHANCE FOR
THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM 4 PM TO 9 PM. ALSO...ANY REPORTS
OF FLOODING OR STRONG WINDS WOULD BE APPRECIATED FROM ANY OF OUR
SPOTTERS.
HJS
Thunderstorm Wind, Cass
- When
- September 5, 3:42 PM CST to 3:47 PM CST
- Where
- Cass County, Beardstown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 40.020, -90.430
Several trees and power lines were blown down.
Thunderstorm Wind, Cass
- When
- September 5, 3:45 PM CST to 3:50 PM CST
- Where
- Cass County, 3 mi NE of Beardstown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 40.051, -90.390
Numerous large tree limbs were blown down.
Thunderstorm Wind, Cass
- When
- September 5, 3:55 PM CST to 4:00 PM CST
- Where
- Cass County, Virginia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 39.950, -90.220
Strong winds damaged the roof of a school gym in Virginia.
Thunderstorm Wind, Cass
- When
- September 5, 3:55 PM CST to 4:00 PM CST
- Where
- Cass County, 3 mi NW of Virginia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Mesonet
- Coordinates
- 39.981, -90.260
A machine shed was destroyed.
Thunderstorm Wind, Menard
- When
- September 5, 4:25 PM CST to 4:30 PM CST
- Where
- Menard County, 0.51 mi S of Petersburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.013, -89.848
A large tree limb was blown down in Petersburg just south of the IL-123 and 97 junction.
Thunderstorm Wind, Scott
- When
- September 5, 4:30 PM CST to 4:35 PM CST
- Where
- Scott County, Winchester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.630, -90.470
A large tree was blown across the Winchester/Glasgow Blacktop.
Thunderstorm Wind, Menard
- When
- September 5, 4:33 PM CST to 4:38 PM CST
- Where
- Menard County, Athens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 39.950, -89.730
Power lines were blown down onto a house in Athens.
Thunderstorm Wind, Logan
- When
- September 5, 4:50 PM CST to 5:00 PM CST
- Where
- Logan County, 1 mi NE of Elkhart
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- NWS Employee
- Coordinates
- 40.030, -89.467
Numerous tree branches were blown down along I-55 northeast of Elkhart.
Thunderstorm Wind, Vermilion
- When
- September 5, 6:00 PM CST to 6:05 PM CST
- Where
- Vermilion County, Hoopeston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -87.670
Several 12 to 15-inch diameter tree branches were blown down on the southeast side of Hoopeston.
Thunderstorm Wind, Vermilion
- When
- September 5, 6:05 PM CST to 6:10 PM CST
- Where
- Vermilion County, Hoopeston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 40.470, -87.670
Numerous tree branches and power lines were blown down.
Thunderstorm Wind, Coles
- When
- September 5, 6:44 PM CST to 6:49 PM CST
- Where
- Coles County, Mattoon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -88.370
A tree was blown down across a road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, September 5, 20141 death · 4 injured · $275,000 · 65 kt wind · 10 events
- Hail and Damaging Winds in Michigan, September 5, 20145 injured · $58,000 · 64 kt wind · 65 events
- Damaging Winds in Michigan, September 5, 2014$1.7 million · 65 kt wind · 6 events
- Flash Flooding in Utah, September 5 to 9, 2014$355,000 · 8 events
- Damaging Winds in Arkansas, September 5, 2014$225,000 · 52 kt wind · 2 events
- Flash Flood and Heavy Rain in Florida, September 5 to 6, 2014$100,000 · 3 events
- Wildfire in California, September 5 to 12, 20143 injured · 1 event
- Damaging Winds in Indiana, September 5, 2014$25,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Michigan, September 5, 20141 injured · 1 in hail · 8 events
- Hail and Damaging Winds in Indiana, September 5, 20141.5 in hail · 16 events
- Damaging Winds in Missouri, September 5 to 9, 2014$12,000 · 52 kt wind · 9 events
- Heat in Illinois, September 5, 201410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540554, 540555, 540556, 540557, 540559, 540560, 540561, 540567, 540563, 540565, 540566.